Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 342, NWS Dodge City, KS

July 22, 1996Kiowa County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 1996, 4:58 PM CDT for Kiowa County, Pratt County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 1996, 4:58 PM CDT (21:58 UTC)
Expired
Jul 22, 1996, 5:45 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Kiowa County, KS, Pratt County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 222159
SVRDDC
KSC097-151-222245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
458 PM CDT MON JUL 22 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL KANSAS

   ...NORTHEASTERN KIOWA COUNTY
   ...WESTERN PRATT COUNTY
 
AT 456 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 7 MILES NORTHWEST OF HAVILAND MOVING EAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 HAVILAND                         BY 512 PM CDT
 WELLSFORD                        BY 515 PM CDT
 CULLISON                         BY 525 PM CDT
 COATS                            BY 540 PM CDT
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.


GERARD/RADOHL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:27 PM CDT, 31 minutes earlier.

Area forecast discussion, Jul 22, 4:27 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
426 PM CDT MON JUL 22 1996

SHORT TERM...
BEEN PLAYING "KETCHUP" ALL DAY WITH EARLY AM CONVECTION MOVING OUT OF
NEBRASKA AND WEAKER CONVECTION MOVING OUT OF SOUTHEAST COLORADO. S/WV
LOBE APPEARS TO BE MOVING ACROSS NOW HELPING TO FIRE THE PRESENT
CONVECITON.  STORMS STARTED PULSE BUT ARE GETTING MORE ORGANIZED.  WENT
WITH HIGH POPS ABOUT THE SOUTHEAST 2/3 OF CWA WITH LESSER POPS NORTH.
MODELS STILL HINT AT S/WV LATER TONIGHT.  ALL MODELS HAVING USUAL
DIFFICULTIES HANDLING WK S/WV'S IN NW FLOW ALOFT.

LONG TERM...
SERIES OF S/WV TROFS TO CONTINUE MVG ACRS IN NW FLOW FOR NEXT SVRL
DAYS.  SENSIBLE WX WL BE DEPENDENT ON PREVIOUS DAYS CONVECTION MOVING
SFC BOUNDARIES ARND...CHANGING FOCUSING AREAS.  LEFT OVER CONVECTION
SHLD WARRANT AT LEAST 30 PERCENT POPS TMRW WITH LIKELY CAT TMRW NIGHT.
WITH DECENT S/WV LATE TMRW/TMRW NGT...EAST/SOUTHEAST BNDRY LYR WND AND
HIGH PW AIR...SHLD HAVE ANOTHER ROUND OF SIGNIFICANT CONVECTION THEN.
WENT NEAR OR A LITTLE BELOW GUID TEMPS AND ABOVE GUID POPS.  AVN STILL
HAVING PROBLEMS WITH POPS.

DDC 064/085 063/086 063 836    GCK 063/087 063/087 063 736
EHA 064/089 065/087 064 736    LBL 063/088 064/088 064 736
HYS 062/084 062/086 063 426    P28 069/090 065/087 066 836

HUTTON

In the hours before

Special weather statement, Jul 22, 11:12 AM CDT, 5 hours 46 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-230600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1110 AM CDT MON JUL 22 1996

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING.  THE MAIN THREAT AREA UNTIL 2 PM WILL BE IN THE HAYS REGION AS
THUNDERSTORMS SLIDE SOUTHEAST OUT OF NORTH CENTRAL KANSAS.  LATER THIS
AFTERNOON AND EVENING...THERE WILL BE A THREAT OF THUNDERSTORMS JUST
ABOUT ANYWHERE ACROSS THE AREA.  THE MOST LIKELY AREA BEFORE 6 PM WILL
BE NORTH OF THE ARKANSAS RIVER BASIN.

VERY UNSTABLE AIR WILL BE IN PLACE THIS AFTERNOON.  THERE ARE SEVERAL
WIND SHIFT BOUNDARIES ACROSS THAT WILL INTERACT WITH A COOL FRONT
MOVING SOUTH INTO KANSAS AND WITH AN UPPER LEVEL DISTURBANCE MOVING OUT
OF THE ROCKIES.  THE RESULT WILL BE QUITE A FEW STORMS.  THE MAIN THREAT
FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND...LARGE HAIL AND
TORRENTIAL RAINFALL.

SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPAR>ED FOR ACTIVATION...
ESPECIALLY AFTER 4 PM.

HUTTON
Special weather statement, Jul 22, 11:16 AM CDT, 5 hours 42 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-230600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED 2ND PARAGRAPH
NATIONAL WEATHER SERVICE DODGE CITY KS
1110 AM CDT MON JUL 22 1996

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING.  THE MAIN THREAT AREA UNTIL 2 PM WILL BE IN THE HAYS REGION AS
THUNDERSTORMS SLIDE SOUTHEAST OUT OF NORTH CENTRAL KANSAS.  LATER THIS
AFTERNOON AND EVENING...THERE WILL BE A THREAT OF THUNDERSTORMS JUST
ABOUT ANYWHERE ACROSS THE AREA.  THE MOST LIKELY AREA BEFORE 6 PM WILL
BE NORTH OF THE ARKANSAS RIVER BASIN.

VERY UNSTABLE AIR WILL BE IN PLACE THIS AFTERNOON.  THERE ARE SEVERAL
WIND SHIFT BOUNDARIES THAT WILL INTERACT WITH A COOL FRONT MOVING SOUTH
INTO KANSAS...AND WITH AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE
ROCKIES.  THE RESULT WILL BE QUITE A FEW STORMS.  THE MAIN THREAT FROM
THESE THUNDERSTORMS WILL BE DAMAGING WIND...LARGE HAIL AND TORRENTIAL
RAINFALL.

SPOTTERS AND EMERGENCY VMANAGERS SHOULD BE PREPARED FOR ACTIVATION...
ESPECIALLY AFTER 4 PM.

HUTTON
Special weather statement, Jul 22, 4:14 PM CDT, 44 minutes before
KSZ031-046-222220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 PM CDT MON JUL 22 1996

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN ISSUED EARLY THIS
MORNING AND VALID UNTIL 5PM HAS BEEN CANCELLED.  THE THREAT OF
SEVERE WEATHER HAS SHIFTED SOUTH.  ALTHOUGH THERE IS STILL A CHANCE
FOR THUNDERSTORMS...SEVERE WEATHER IS NOT EXPECTED.

HUTTON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:11 PM CDTSevere Thunderstorm WarningDDCStanton34 min
Jul 21, 7:19 PM CDTSevere Thunderstorm WarningDDCFord31 min
Jul 21, 7:32 PM CDTSevere Thunderstorm WarningDDCScott48 min
Jul 21, 7:52 PM CDTTornado WarningDDCScott48 min
Jul 21, 8:04 PM CDTSevere Thunderstorm WarningDDCFord46 min
Jul 21, 8:12 PM CDTSevere Thunderstorm WarningDDCLane63 min
Jul 21, 8:36 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott69 min
Jul 21, 9:15 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny60 min
Jul 21, 9:32 PM CDTSevere Thunderstorm WarningDDCGray63 min
Jul 21, 10:04 PM CDTSevere Thunderstorm WarningDDCRush61 min
Jul 21, 10:36 PM CDTSevere Thunderstorm WarningDDCBarber49 min
Jul 21, 10:45 PM CDTSevere Thunderstorm WarningDDCHamilton60 min
Jul 21, 11:41 PM CDTSevere Thunderstorm WarningDDCTrego64 min
Jul 22, 3:23 AM CDTSevere Thunderstorm WarningDDCKiowa32 min
Jul 22, 2:12 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny48 min
Jul 22, 3:36 PM CDTSevere Thunderstorm WarningDDCMorton49 min
Jul 22, 5:33 PM CDTSevere Thunderstorm WarningDDCPratt32 min
Jul 22, 5:38 PM CDTSevere Thunderstorm WarningDDCFinney, Scott47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.